Working as a nurse with a severe allergy to Cephalosporins

Posted
by ashlyn0689 ashlyn0689 (New) New

Hello!

I'm a senior nursing student and was wondering if you're possibly able to help me figure out what to do? As a child I experienced an anaphylactic allergic reaction to Cephalosporins and had to be hospitalized. I have not been exposed since then so I don't know how my body would react at this point. I was 4 years old so I don't have much memory but I was told that I had difficulty breathing and that my throat was closing in. Because of this, I am a bit nervous about how to navigate dealing with administering Cephalosporins to patients. What would you do if you were in my shoes? Is this something I should notify my nurse manager of when I'm hired on to a unit? What precautions should I be taking to keep myself safe?

Thank you in advance! 

summertx

summertx

Has 7 years experience. 144 Posts

4 hours ago, Ashlyn Lynard said:

Hello!

I'm a senior nursing student and was wondering if you're possibly able to help me figure out what to do? As a child I experienced an anaphylactic allergic reaction to Cephalosporins and had to be hospitalized. I have not been exposed since then so I don't know how my body would react at this point. I was 4 years old so I don't have much memory but I was told that I had difficulty breathing and that my throat was closing in. Because of this, I am a bit nervous about how to navigate dealing with administering Cephalosporins to patients. What would you do if you were in my shoes? Is this something I should notify my nurse manager of when I'm hired on to a unit? What precautions should I be taking to keep myself safe?

Thank you in advance! 

If its an issue, maybe work in a specialty where Cephalosporins aren't typically given, if the med is PO just  double glove, if I.V. then maybe you could choose a specialty that doesn't give that med or ask if another nurse can give it..

Edited by summertx

Music in My Heart

Specializes in being a Credible Source. Has 12 years experience. 2 Articles; 4,101 Posts

I wouldn't worry about it and I certainly wouldn't share that information with anybody in your management chain.

Your allergy was quite likely to have been in response to an IM injection (how cephalosporins are often administered to kids) or IV and you're not going to be exposed to that.

The most that you might be exposed to is a few drops of reconstituted solution touching your skin which is quite unlikely to trigger any reaction at all, especially anaphylaxis. Exercising caution would greatly reduce those already small chances. After all, nurses give toxic chemo drugs all the time without exposures.

If you're really worried about it, carry an epinephrine auto-injector with you.

(I would not plan to fall back on asking other nurses to hang it... simply not practical)

MoonRose

MoonRose

Specializes in RN Student. Has 1 years experience. 10 Posts

Yes I would just wear gloves and maybe a mask if necessary. Your not to ever actually touch the drugs or medications anyhow. They gave you pretty good advice. Many nurses have allergies as they are human too. I'd ask your physician, carry the epinephrine, and if it is a severe allergy that can be set off with minimal contact I would def try to find an area where you'd be less likely to encounter it.

Did you ask your professors or your clinical instructor? I'm sure they also would be knowledgeable and eager to help as well.

Music in My Heart

Specializes in being a Credible Source. Has 12 years experience. 2 Articles; 4,101 Posts

Personally, I WOULD NOT speak to your professors or clinical instructors.

They're not going to have a good answer for you and it simply creates... difficulties... they have no need to know.

traumaRUs

traumaRUs, MSN, APRN, CNS

Specializes in Nephrology, Cardiology, ER, ICU. Has 30 years experience. 164 Articles; 21,155 Posts

How about seeing an allergist and getting tested?